CHOROIDAL NEOVASCULARIZATION AND CHORIORETINAL ATROPHY IN A PATIENT WITH MELANOMA-ASSOCIATED RETINOPATHY AFTER IPILIMUMAB/NIVOLUMAB COMBINATION THERAPY

Kevin F. Elwood, Jose S. Pulido, Shelley Day Ghafoori, C. Armitage Harper, Robert W. Wong

Research output: Contribution to journalArticlepeer-review

Abstract

PURPOSE: To describe a case of choroidal neovascularization (CNV) and chorioretinal scarring in a patient with melanoma-associated retinopathy after ipilimumab/nivolumab combination immune therapy for malignant melanoma. METHODS: Retrospective case report with fundus photography, fluorescein angiography, optical coherence tomography, and electroretinography. RESULTS: A 65-year-old woman presented with symptoms of photopsia and visual field loss. She had previously undergone ipilimumab/nivolumab combination chemotherapy treatment for malignant melanoma 14 months earlier coinciding with the onset of her visual symptoms. Fundus photography showed bilateral atrophic chorioretinal lesions and peripheral retinal pigment epithelial changes. Fluorescein angiography revealed retinovascular leakage in both eyes with CNV in the right eye. Optical coherence tomography showed a pigment epithelial detachment with subretinal fluid and subretinal hyperreflective material consistent with occult CNV. Visual field testing showed generalized visual field loss in both eyes. Bloodwork discovered an elevated angiotensin-converting enzyme. Electroretinography revealed abnormal peripheral rod and cone function with impairment of the photoreceptor and inner nuclear layer. Serum Western blot was positive for 60 kDa antiretinal autoantibody. After a single bevacizumab injection in the right eye, CNV resolved and visual acuity improved from 20/50 before the injection to 20/25 3 months after the injection. Visual acuity in the left eye deteriorated for months to counting fingers but then improved to 20/100 on follow-up examinations. CONCLUSION: Ipilimumab and nivolumab have been associated with immune-related ocular adverse effects. We report a case of combination therapy presenting with chorioretinal scarring and subsequent CNV in a patient with melanoma-associated retinopathy, a rare yet important adverse effect.

Original languageEnglish (US)
Pages (from-to)514-518
Number of pages5
JournalRetinal cases & brief reports
Volume15
Issue number5
DOIs
StatePublished - Sep 1 2021
Externally publishedYes

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint

Dive into the research topics of 'CHOROIDAL NEOVASCULARIZATION AND CHORIORETINAL ATROPHY IN A PATIENT WITH MELANOMA-ASSOCIATED RETINOPATHY AFTER IPILIMUMAB/NIVOLUMAB COMBINATION THERAPY'. Together they form a unique fingerprint.

Cite this